Hail, Maverick
- When
- May 31, 5:12 PM CST
- Where
- Maverick County, 4.73 mi ESE of El Indio
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 28.490, -100.250
The El Indio Co-op Observer reported nickel size hail at the Cage Ranch.
Thunderstorms west of the Rio Grande from 430 to 530 pm increased rapidly west of Maverick County in response to a weak and deamplified 500 mb trof that came out of West Texas. The thunderstorms moved east to Maverick County and continued to Dimmit, Zavala, and Webb Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms west of the Rio Grande from 430 to 530 pm increased rapidly west of Maverick County in response to a weak and deamplified 500 mb trof that came out of West Texas. The thunderstorms moved east to Maverick County and continued to Dimmit, Zavala, and Webb Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 4:17 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 517 PM CDT SUN MAY 31 2009 .DISCUSSION... A QUICK UPDATE SENT TO CATCH ENHANCED CONVECTION NEAR EAGLE PASS AND APPROACHING PANDALE THIS EVENING. ANOTHER AREA LOOKS TO BE SLOW TO CLEAR OF CONVECTION OVER THE NORTHERN HILL COUNTRY ADDITIONAL UPDATES MAY BE NECESSARY AS 18Z MODELS SUGGEST CONVECTION OVER WEST TX WILL BUILD INTO THE HILL COUNTRY LATER TONIGHT. && .PREV DISCUSSION... /ISSUED 219 PM CDT SUN MAY 31 2009/ DISCUSSION... SURFACE PRESSURE GRADIENT WILL REMAIN STRONG ENOUGH FOR STRATUS TONIGHT, MONDAY NIGHT AND TUESDAY NIGHT. PRECIPITABLE WATER VALUES ARE SHOWN AS REMAINING SLIGHTLY ABOVE NORMAL (1.5) OVER SECTIONS OF SOUTH CENTRAL TEXAS THROUGH MONDAY, THEN INCREASING ACROSS ALL SOUTH CENTRAL TEXAS AND PARTS OF THE HILL COUNTRY TUESDAY. HOWEVER NO SURFACE BOUNDARIES, OTHER THAN THE ESCARPMENT, ARE AVAILABLE FOR SHOWER DEVELOPMENT. UPPER HEIGHTS SLOWLY RISE OVER THE NEXT 60 HOURS BUT REMAIN BELOW 5850 METERS. MINOR DISTURBANCES WILL GENERATE ISOLATED SHOWERS AND THUNDERSTORMS IF PASSAGE IS COINCIDENT WITH MAX HEATING. ALSO BECAUSE OF LACK OF SURFACE BOUNDARIES FEEL THE SHOWER ACTIVITY WILL BE LIMITED TO NIGHTTIME LIFT ALONG THE FACE OF THE ESCARPMENT AND AFTERNOON LIFTING ALONG THE SERRANIAS DEL BURRO MOUNTAINS IN NORTHEAST MEXICO. A GENERALLY UNSTABLE ATMOSPHERE REMAINS OVER THE REGION THROUGH MONDAY, NO DISTURBANCES TUESDAY, A GENERAL INCREASE IN ATMOSPHERIC LIFTING THURSDAY AS THE COLD FRONT MOVES SOUTH THROUGH THE REGION, THEN NO MORE DISTURBANCES UNTIL SATURDAY. BY THEN THERE IS ONLY ENOUGH MOISTURE AVAILABLE TO GENERATE CLOUDS. TEMPERATURE WISE, MIN TEMPS WILL RETURN TO SEASONAL NORMALS WITH THE FRONTAL PASSAGE AND THROUGH THE WEEKEND. MAX TEMPS WILL BE SLIGHTLY ABOVE NORMAL EXCEPT FOR FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 91 71 90 72 / 20 10 10 20 20 AUSTIN BERGSTROM INTL AIRPORT 67 89 68 90 72 / 10 10 10 20 20 NEW BRAUNFELS MUNI AIRPORT 67 91 69 91 71 / 10 10 10 20 10 BURNET MUNI AIRPORT 69 87 68 89 70 / 20 10 10 20 20 DEL RIO INTL AIRPORT 72 94 73 95 74 / 40 20 20 10 10 GEORGETOWN MUNI AIRPORT 68 89 69 88 71 / 20 10 10 20 20 HONDO MUNI AIRPORT 68 91 69 90 70 / 10 10 10 10 10 SAN MARCOS MUNI AIRPORT 67 89 69 88 71 / 10 10 10 20 20 LA GRANGE - FAYETTE REGIONAL 69 89 70 90 70 / 10 10 10 20 10 SAN ANTONIO INTL AIRPORT 71 89 71 91 72 / 10 10 10 20 10 STINSON MUNI AIRPORT 70 91 72 91 71 / 10 10 10 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 18/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 556 AM CDT SUN MAY 31 2009 TXZ171>173-183>194-202>209-217>225-228-011100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 556 AM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 510 PM CDT SUN MAY 31 2009 TXZ202-203-217-218-228-010000- KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT- INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS... CRYSTAL CITY...CARRIZO SPRINGS 510 PM CDT SUN MAY 31 2009 AT 508 PM...RADAR SHOWED AN AREA OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO NEAR EAGLE PASS TO NORTH OF EL INDIO. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT 1 TO 2 HOURS OVER KINNEY AND MAVERICK COUNTIES...WITH POSSIBLE DEVELOPMENT FURTHER EAST ACROSS UVALDE...ZAVALA...AND DIMMIT COUNTIES. THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF 25 TO 50 MPH...SOME BRIEF HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 534 PM CDT SUN MAY 31 2009 TXZ202-203-217-218-228-010030- KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT- INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS... CRYSTAL CITY...CARRIZO SPRINGS 534 PM CDT SUN MAY 31 2009 ...SCATTERED THUNDERSTORMS OVER KINNEY AND MAVERICK COUNTIES... AT 530 PM...RADAR SHOWED AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO EAGLE PASS AND TO NORTH AND WEST OF EL INDIO. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT 1 TO 2 HOURS OVER KINNEY AND MAVERICK COUNTIES...WITH POSSIBLE DEVELOPMENT FURTHER EAST ACROSS UVALDE...ZAVALA...AND DIMMIT COUNTIES. THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF 25 TO 50 MPH...SOME HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.
The Laughlin AFB radar (KDFX), 87 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
2 hail. Local standard time, as filed.
The El Indio Co-op Observer reported nickel size hail at the Cage Ranch.
There was nickel to golfball size hail reported at the Briscoes Catarina Ranch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163665, 163667.